Alabama, 2005Damaging Wind in Alabama, August 22, 2005
August 22, 2005 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 22, 7:38 AM CST, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 22, 7:38 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CDT MON AUG 22 2005
.DISCUSSION...
FOG HAS DISSIPATED ACROSS THE AREA.
.UPDATE...
WILL UPDATE ZONES AND GRIDS BY 1400 UTC TO REMOVE MORNING FOG
WORDING.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AREAS ALONG
AND SOUTH OF A LIVINGSTON TO AUBURN LINE.
&&
61
Hazardous weather outlook, Aug 22, 12:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT MON AUG 22 2005
ALZ011>015-017>050-231130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 PM CDT MON AUG 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ACROSS ALL OF CENTRAL
ALABAMA THROUGH 8 PM THIS EVENING. SOME THUNDERSTORMS MAY BRIEFLY
GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS OVER 50 MPH...OR
LARGE HAIL. THE STORMS WILL ALSO PRODUCE LARGE AMOUNTS OF
LIGHTNING.
WET MICROBURST POTENTIAL:
BIRMINGHAM...VERY HIGH.
MONTGOMERY...VERY HIGH.
A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH
700 PM CDT TONIGHT...WITH HEAT INDICES EXPECTED TO TOP OUT BETWEEN
100 AND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).
SCATTERED STRONG THUNDERSTORMS WILL DEVELOP EACH AFTERNOON TUESDAY
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
61
In the hours before
Special weather statement, Aug 22, 12:13 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT MON AUG 22 2005
ALZ044-221900-
MONTGOMERY-
113 PM CDT MON AUG 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
200 PM CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOUNT MEIGS...MOVING SOUTHEAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT MEIGS THROUGH
200 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IN ADDITION TO THE SMALL HAIL...THESE STORMS COULD ALSO PRODUCE
STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
10/ARM
Special weather statement, Aug 22, 12:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT MON AUG 22 2005
ALZ043-221900-
ELMORE-
120 PM CDT MON AUG 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE COUNTY UNTIL 200 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES EAST OF WETUMPKA...MOVING SOUTH AT 10 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WETUMPKA...ECLECTIC
AND BLUE RIDGE THROUGH 200 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
10/ARM
Special weather statement, Aug 22, 12:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT MON AUG 22 2005
ALZ044-221930-
MONTGOMERY-
159 PM CDT MON AUG 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
230 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF CARTERS HILL...MOVING SOUTHEAST AT
5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SNOWDOUN...MOUNT
MEIGS...MONTGOMERY...PINTLALA...SPRAGUE AND CARTERS HILL THROUGH 230
PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
10/ARM
Special weather statement, Aug 22, 1:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CDT MON AUG 22 2005
ALZ014-222000-
WINSTON-
203 PM CDT MON AUG 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 300
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRAYSON...MOVING SOUTH AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON...DOUBLE
SPRINGS...ARLEY AND POPLAR SPRINGS THROUGH 300 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
Special weather statement, Aug 22, 1:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT MON AUG 22 2005
ALZ018-222015-
ETOWAH-
214 PM CDT MON AUG 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 315 PM
CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER REECE CITY...MOVING SLOWLY SOUTHEAST.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KEENER...REECE
CITY...GLENCOE AND GADSDEN THROUGH 315 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LIGHTNING ACTIVITY IS EXPECTED TO INCREASE SIGNIFICANTLY WITH STORM
AS WELL.
Special weather statement, Aug 22, 1:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 22 2005
ALZ013-023-222015-
FAYETTE-TUSCALOOSA-
238 PM CDT MON AUG 22 2005
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND FAYETTE
COUNTIES UNTIL 315 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTH CENTRAL FAYETTE COUNTY...JUST SOUTH OF
BANKSTON...MOVING SOUTHEAST AT 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THE NEW LEXINGTON
COMMUNITY THROUGH 315 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
61
Thunderstorm Wind, Clay
- When
- August 22, 2:00 PM CST
- Where
- Clay County, Central Portion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -85.917
One home suffered roof damage on County Road 31. Numerous trees were also blown down across the central part of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 22, 2005$2.1 million · 70 kt wind · 9 events
- Damaging Wind in Alabama, August 22, 2005$175,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 22, 2005$90,000 · 1 event
- Hail and Damaging Wind in Texas, August 22, 2005$65,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, August 22, 2005$43,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Alabama, August 22, 2005$25,000 · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 22, 2005$25,000 · 1 event
- Flash Flood and Hail in Kansas, August 22, 20051.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, August 22, 20051 in hail · 13 events
- Lightning Strike in Florida, August 22, 20051 injured · 1 event
- Flash Flooding and Hail in Colorado, August 22, 20051 in hail · 6 events
- Hail in Colorado, August 22, 20051.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473436.